Alert archive / Vermont / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 7, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at May 15, 2020, 6:46 PM EDT for 5 counties in Vermont. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2020, 6:46 PM EDT (22:46 UTC)
- Expired
- May 15, 2020, 7:45 PM EDT
- In force
- 59 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Addison County, VT, Caledonia County, VT, Orange County, VT, Washington County, VT, Windsor County, VT
The radar
The Burlington radar (KCXX), 92 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 6:47 PM EDT | TSTM WND DMG | 3 Nne Granville, VT | TREES DOWN ON BOTH SIDES OF ROUTE 100 BETWEEN GRANVILLE AND WARREN FALLS. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 3:32 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 10.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1517 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
186
WUUS51 KBTV 152246
SVRBTV
VTC001-005-017-023-027-152345-
/O.NEW.KBTV.SV.W.0007.200515T2246Z-200515T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
646 PM EDT Fri May 15 2020
The National Weather Service in Burlington has issued a
* Severe Thunderstorm Warning for...
South central Caledonia County in northeastern Vermont...
Orange County in central Vermont...
East central Addison County in central Vermont...
Northwestern Windsor County in southern Vermont...
Southern Washington County in central Vermont...
* Until 745 PM EDT.
* At 645 PM EDT, a severe thunderstorm was located over Granville,
moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Barre, Braintree Hill, Bradford, Orange, Chelsea, Websterville,
Corinth, Randolph, Topsham, Groton, Granville, Barre Town,
Northfield Village, Hancock, Corinth Corners, Topsham Four Corners,
Washington, Wells River Village, Warren and Ryegate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A Tornado Watch remains in effect until 1000 PM EDT for southern
Vermont.
LAT...LON 4407 7205 4404 7208 4402 7208 4401 7211
4389 7291 4412 7297 4429 7206 4427 7207
4423 7205 4419 7207 4413 7203 4411 7206
4410 7205 4410 7203 4409 7205 4408 7203
TIME...MOT...LOC 2245Z 255DEG 31KT 4402 7284
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
Hastings2 follow-up statements
052
WWUS51 KBTV 152323
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
723 PM EDT Fri May 15 2020
VTC001-027-152329-
/O.CAN.KBTV.SV.W.0007.000000T0000Z-200515T2345Z/
Addison VT-Windsor VT-
723 PM EDT Fri May 15 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ADDISON AND
NORTHWESTERN WINDSOR COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4407 7205 4404 7208 4402 7208 4401 7211
4394 7259 4419 7261 4429 7206 4427 7207
4423 7205 4419 7207 4413 7203 4411 7206
4410 7205 4410 7203 4409 7205 4408 7203
TIME...MOT...LOC 2319Z 255DEG 31KT 4410 7245
$$
VTC005-017-023-152345-
/O.CON.KBTV.SV.W.0007.000000T0000Z-200515T2345Z/
Caledonia VT-Orange VT-Washington VT-
723 PM EDT Fri May 15 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTH CENTRAL CALEDONIA...NORTHEASTERN ORANGE AND EAST CENTRAL
WASHINGTON COUNTIES...
At 719 PM EDT, a severe thunderstorm was located over Washington,
moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Barre, Bradford, Orange, Chelsea, Websterville, Corinth, Topsham,
Groton, Barre Town, Corinth Corners, Topsham Four Corners,
Washington, Wells River Village, Ryegate, Newbury, Barre City,
Newbury Village, Williamstown, Groton Village and Ricker State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4407 7205 4404 7208 4402 7208 4401 7211
4394 7259 4419 7261 4429 7206 4427 7207
4423 7205 4419 7207 4413 7203 4411 7206
4410 7205 4410 7203 4409 7205 4408 7203
TIME...MOT...LOC 2319Z 255DEG 31KT 4410 7245
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
Banacos691
WWUS51 KBTV 152336
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
736 PM EDT Fri May 15 2020
VTC005-017-023-152345-
/O.EXP.KBTV.SV.W.0007.000000T0000Z-200515T2345Z/
Caledonia VT-Orange VT-Washington VT-
736 PM EDT Fri May 15 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CALEDONIA...
NORTHEASTERN ORANGE AND EAST CENTRAL WASHINGTON COUNTIES WILL EXPIRE
AT 745 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4407 7205 4404 7208 4402 7208 4401 7211
4394 7259 4419 7261 4429 7206 4427 7207
4423 7205 4419 7207 4413 7203 4411 7206
4410 7205 4410 7203 4409 7205 4408 7203
TIME...MOT...LOC 2335Z 255DEG 31KT 4412 7232
$$
BanacosWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 4:40 PM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, May 15, 4:40 PM EDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Burlington VT 440 PM EDT Fri May 15 2020 .SYNOPSIS... Showers and thunderstorms are expected through early this evening as a cold front crosses the North Country. Thunderstorms are most likely over southern Vermont, and may contain locally heavy rainfall, locally gusty to strong winds, and small hail. Rain will end by midnight tonight, and the weekend will feature drier weather with temperatures in the 60s. More rainy weather is expected for early next week. && .NEAR TERM /THROUGH SATURDAY NIGHT/... As of 440 PM EDT Friday...A Tornado Watch is in effect for Rutland and Windsor Counties, effective until 10 pm. Low pressure is currently centered over or very near Lake Ontario this afternoon, with a warm front stretching eastward through the central St Lawrence Valley to the northern Champlain Valley, then shunting south of the Northeast Kingdom. The cold front associated with this system meanwhile stretches through Lake Erie and into Ohio. This whole system will move eastward this afternoon into early this evening, crossing the region by midnight. Convection is finally starting to fire out ahead of the cold front, from east of Lake Ontario southwest through western NY/PA. This will also move eastward, moving into our area. Shear is ample with this system owing to an shortwave trough and 50+ kt jet rotating across the Great Lakes, and already seeing 0-6km values of 40-50 kt across upstate NY into western VT. The question is instability; cloud cover has been ample over our area, particularly north, and seeing a batch of stratiform rain moving along the international border at this hour. Further south, in central and particularly southern VT, there have been more breaks, allowing temperatures to warm into the upper 60s to lower 70s. Dewpoints are hovering around 60 as well. With shear to increase with the incoming jet and shortwave, expect a broken line of showers and thunderstorms to traverse across the region, with bowing segments and possible isolated cells as well. Damaging winds and large hail will be the main threats, but increasing shear keeps a low chance of a tornado or two. Accordingly, SPC has issued a Tornado Watch for Rutland and Windsor Counties until 10 pm. The storms will also be capable of producing heavy rainfall, which may result in localized flooding, though the storms should be progressive enough to preclude any widespread issues. Showers and thunderstorms will traverse across the area through 10 pm, with the cold front to follow shortly thereafter. Precipitation will quickly exit ahead of the front, though a few scattered showers will develop as a weak secondary front moves through. Winds will turn to the northwest and then eventually north, so showers will linger longest in the northern mountains. Clouds will hang around through the night as well, which will help to keep temperatures in the mid 40s to lower 50s. Saturday will be a decent day as well, with clouds gradually dissipating through the afternoon. Highs will && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... As of 440 PM EDT Friday...Sunday is shaping up dry as the next weather system continues to be delayed with today's 12Z guidance. Weak warm air advection should occur all day with significant moisture transport delayed until late in the day. Thinking with very light winds any low-level clouds in the morning may be tough to break, but expecting generally partly sunny skies and seasonably warm conditions in the 60s. Precipitation chances ramp up quickly Sunday night as a warm front extending northeastward from a low pressure area near Lake Erie provides focus for stratiform rain to develop. Aside from the ECMWF which is about 6 hours slower, very good model agreement in onset of rain from west to east after 7 PM, arriving after midnight in the Northeast Kingdom. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 440 PM EDT Friday...The latest trends have shifted precipitation back northward, which puts the North Country in position to receive enough rainfall for some flooding concerns. Current indications are that 1 to 2 inches of total precipitation along with high rainfall rates are possible, with greater chances generally as you go southward. By Monday afternoon, the current consensus brings showers gradually to an end from north to south as low pressure shifts southeastward. Exactly how the precipitation pattern evolves at that point is something we will keep a close eye on, as there are still indications that the subtropical low likely near the North Carolina coast will interact with the system to our west. This will keep chances of precipitation going through Tuesday as our low pressure system gets cut off from the steering flow and moves slowly southward. Temperatures should generally stay in the 50s on Monday with slightly warmer conditions on Tuesday. Channeled northeast winds in the 10-15 mph range will be favored with this pattern for the St. Lawrence Valley, with lighter winds elsewhere. The remainder of the forecast period is more uncertain than normal as the evolution of cut off low pressure has low predictability. Some model guidance keeps it far enough north to bring us periods of showery weather and cloud cover through the week until the low finally opens up and can depart to the east. Other guidance brings this low well south of our region, which would put us in a great spot for dry and seasonably warm weather. At this point, the most likely scenario from Wednesday through Friday is a warming trend with highs mainly in the 70s and rain-free conditions. && .AVIATION /21Z FRIDAY THROUGH WEDNESDAY/... Through 18Z Saturday...Most areas currently VFR with IFR currently at KMSS and KSLK as precipitation is moving into those areas. Expect conditions to deteriorate at all terminals during the mid to late afternoon as a broken line of showers and thunderstorms crosses from west to east. Best chances of thunderstorms lies between 21Z and 02Z, especially over southern Vermont. Any thunderstorms could contain locally heavy rain, gusty winds, and small hail, and IFR conditions. Rain will end after 03Z, but ceilings will be slow to lift and IFR/MVFR conditions are expected to continue through 12Z. May also see some reduced visibility due to BR during the overnight hours. Southwesterly winds 5-10 kts will will trend variable this afternoon as the center of a low pressure system tracks over the North Country, then become northwesterly 5-10 kts after 00Z Saturday. Outlook... Saturday Night: VFR. NO SIG WX. Sunday: VFR. Chance SHRA. Sunday Night: Mainly VFR, with areas MVFR possible. Likely RA, Chance SHRA. Monday: Mainly MVFR, with local IFR possible. Likely RA, Chance SHRA. Monday Night: Mainly VFR, with areas MVFR possible. Chance SHRA. Tuesday: Mainly VFR, with local MVFR possible. NO SIG WX. Tuesday Night: VFR. NO SIG WX. Wednesday: VFR. NO SIG WX. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Hastings NEAR TERM...Hastings SHORT TERM...Kutikoff LONG TERM...Kutikoff AVIATION...Hastings
Hazardous weather outlook, May 15, 4:12 PM EDT, 2 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 412 PM EDT Fri May 15 2020 VTZ011-012-019-162015- Western Rutland-Windsor-Eastern Rutland- 412 PM EDT Fri May 15 2020 ...TORNADO WATCH 187 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southern Vermont. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ034-035-VTZ008>010-018-162015- Western Essex-Eastern Essex-Washington-Western Addison-Orange- Eastern Addison- 412 PM EDT Fri May 15 2020 This Hazardous Weather Outlook is for northern New York and central Vermont. .DAY ONE...Tonight. A line of showers and thunderstorms will cross the region this afternoon and evening. Some thunderstorms may be strong and be capable of producing strong winds, small hail, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ026>031-087-VTZ001>007-016-017-162015- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Southwestern St. Lawrence-Grand Isle-Western Franklin-Orleans-Essex- Western Chittenden-Lamoille-Caledonia-Eastern Franklin- Eastern Chittenden- 412 PM EDT Fri May 15 2020 This Hazardous Weather Outlook is for northern New York, northeast Vermont and northwest Vermont. .DAY ONE...Tonight. Convective showers with a slight chance for some embedded thunderstorms will develop this afternoon. Some showers/thunderstorms may contain some locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 15, 6:09 PM EDT, 37 minutes before
Special Weather Statement National Weather Service Burlington VT 609 PM EDT Fri May 15 2020 NYZ034-035-VTZ004>009-017-018-152315- Western Essex-Eastern Essex-Essex-Caledonia-Eastern Chittenden-Western Chittenden-Washington-Western Addison-Eastern Addison-Lamoille- 609 PM EDT Fri May 15 2020 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ESSEX... SOUTHERN LAMOILLE...SOUTHERN CALEDONIA...SOUTHERN ESSEX... NORTHWESTERN ADDISON...CHITTENDEN AND WASHINGTON COUNTIES... At 608 PM EDT, radar indicated strong thunderstorms were located along a line extending from near Underhill to 6 miles southeast of Au Sable Forks New York. Movement was east at 45 mph. Winds in excess of 40 mph are possible with these storms. Locations impacted include... Essex Junction, South Burlington, Burlington International Airport, Montpelier, Burlington, St. Johnsbury, Essex, Willsboro, Calais, Monkton Ridge, Waterbury Village, Monkton, Monkton Boro, Essex Junction Village, Williston, Worcester, Middlesex, Marshfield, Cabot Village and Hinesburg. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4439 7185 4410 7295 4435 7375 4455 7285 TIME...MOT...LOC 2208Z 285DEG 38KT 4453 7293 4439 7356 Hastings
Special weather statement, May 15, 6:14 PM EDT, 32 minutes before
Special Weather Statement National Weather Service Burlington VT 614 PM EDT Fri May 15 2020 NYZ034-035-VTZ008>010-012-018-019-152300- Western Essex-Eastern Essex-Eastern Rutland-Windsor-Washington-Western Addison-Eastern Addison-Orange- 614 PM EDT Fri May 15 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ESSEX...WESTERN ORANGE...ADDISON...NORTHEASTERN RUTLAND...NORTHWESTERN WINDSOR AND SOUTHWESTERN WASHINGTON COUNTIES... At 613 PM EDT, a strong thunderstorm was located over Crown Point, moving east at 35 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Middlebury, Moriah, Crown Point, Cornwall, Weybridge, Waltham, Salisbury, Bristol, Lincoln, Rochester, Whiting, New Haven, Granville, Goshen, Port Henry, Addison, Hancock, Shoreham, Warren and D A R State Park. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4386 7356 4413 7355 4414 7276 4384 7275 TIME...MOT...LOC 2213Z 267DEG 32KT 4399 7344 Hastings
Special weather statement, May 15, 6:36 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Burlington VT
636 PM EDT Fri May 15 2020
VTZ011-012-019-152330-
Eastern Rutland-Western Rutland-Windsor-
636 PM EDT Fri May 15 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT RUTLAND AND WINDSOR
COUNTIES...
At 635 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Proctor to Ira to near Dorset.
Movement was east at 45 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Rutland, Chester, Woodstock, Killington, Ludlow Village, Rutland
City, Wallingford, Rutland - Southern Vermont Airport, Pomfret,
Plymouth, Hartland, West Rutland, Ira, Mount Holly, Mount Tabor,
Shrewsbury, Danby, Bridgewater, Pittsford and Baltimore.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4325 7282 4330 7282 4330 7297 4329 7299
4330 7298 4331 7319 4374 7315 4377 7222
4375 7222 4370 7231 4360 7234 4357 7238
4351 7240 4348 7238 4338 7242 4336 7239
4333 7241 4331 7240 4323 7243 4322 7269
TIME...MOT...LOC 2235Z 273DEG 37KT 4367 7308 4355 7310 4328 7313
HastingsThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 6:09 PM EDT | Special Weather Statement | BTV | Chittenden, Washington | 66 min |
| May 15, 6:14 PM EDT | Special Weather Statement | BTV | Addison | 46 min |
| May 15, 6:36 PM EDT | Special Weather Statement | BTV | Rutland, Windsor | 54 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.